Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Have debilitating lower back and leg pain. Prescribed vicodin and Prednisone. Side effects?

DOCTOR OF THE MONTH - Jul 2013
Jul 2013
User rating for this question
Excellent
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
Question
Hello, I'm actually traveling and overseas in NYC at moment. I've had excruciating debilitating lower back and left leg pain. Ive been told it was muscle spasm and given vicodin but it didnt ease the terrible pain. Dr sent me to MRI and have a L5 S1 herniation and have given me 5 days of Prednisone. Steroids give me concerns although I've never used them. Could I get bad side effects if only using for 5 days? Many thanks
Posted Fri, 2 Aug 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. K. Naga Ravi Prasad 32 minutes later
Hi, thanks for writing to XXXXXXX
By the description, the cause of your lower back pain and leg pain is the PROLAPSED INTERVERTEBRAL DISC at the level of L5-S1 causing compression over the nerve root and not due to muscle spasm.

In an acute attack, along with analgesic medications, oral steroids are also given in an attempt to reduce the inflammatory oedema of the nerve root which inturn will cause regression of the symptoms and eases the pain.

In general, a short course of prednisone for 5 days will not produce any deleterious effects in the body.

Hope I have addressed all your issues. Happy to help for any further clarification.

Regards
Above answer was peer-reviewed by
 
Follow-up: Have debilitating lower back and leg pain. Prescribed vicodin and Prednisone. Side effects? 11 minutes later
Thank you for your reply, makes me feel a bit better about giving them a go as the pain has been like nothing I have experienced before. If the steroids are working on reducing the inflammation I guess that won't deal with the immediate pain until the inflammation goes down, so my question is Can I take Hydromorphone at same time for a couple of days? So far this has been the only thing that reduces in any way the intensity of the pain. Thanks again Claire
 
 
Answered by Dr. K. Naga Ravi Prasad 18 minutes later
Hi XXXXXXX Let me put some facts about HYDROMORPHONE

* Hydromorphone in an EXTENDED RELEASE form will take care of the pain round the clock
* It has a HABIT FORMING nature and so should be used with caution
* Alcohol should not be taken along with Hydromorphone as it will lead to XXXXXXX side effects
* Also, it should not be taken for longer periods and in larger quantities without doctors advice
* It can impair thinking abilities , so be cautious while driving.
* It should not be stopped abruptly after prolonged usage as it may cause withdrawal symptoms

There is no harm in taking Hydromorphone along with prednisone. Infact, you will have double impact both on pain and inflammation in a single stretch.

Have a great day.
Above answer was peer-reviewed by
 
Follow-up: Have debilitating lower back and leg pain. Prescribed vicodin and Prednisone. Side effects? 6 minutes later
Thank you, yes I am aware it is a serious pain reliever. I only have enough for a few days as the Dr here did say it is a heavy duty pain medicine, and in fact a narcotic. I just didn't want to take both without knowing if it was safe. I'm just wanting something that will allow me to get up off the bed and walk without the shooting pain, hopefully the Prednisone will have some results within a few days. Thanks again Claire
 
 
Answered by Dr. K. Naga Ravi Prasad 3 minutes later
OK XXXXXXX I wish you a very quick recovery.

Happy to serve you again (just in case). Good luck
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor